Institutional members access full text with Ovid®

Share this article on:

Acute-Onset Opioid-Induced Hyperalgesia in a Child With Juvenile Idiopathic Arthritis

Vijayan, Vini MD*; Moran, Ryan MD; Elder, Melissa E. MD, PhD*; Sukumaran, Sukesh MD*

JCR: Journal of Clinical Rheumatology: October 2012 - Volume 18 - Issue 7 - p 349–351
doi: 10.1097/RHU.0b013e31826d2663
Case Reports

We describe a child with polyarticular juvenile idiopathic arthritis (JIA) presenting with severe diffuse pain refractory to nonsteroidal anti-inflammatory agents and high-dose opioids. Her JIA involved her knees and ankles and was mildly active on etanercept and nonsteroidal anti-inflammatory agents. At presentation, she complained of hip pain progressing to severe diffuse pain and allodynia involving her extremities. No abnormalities were seen in her laboratory parameters and imaging of her lower extremities. After appreciating no substantial benefit by increasing her opioids, her opioids were tapered and discontinued, and this was followed by significant alleviation in her pain, and a diagnosis of opioid-induced hyperalgesia (OIH) was made. Despite reports in adults, the phenomenon of OIH has been reported infrequently in children. To our knowledge, OIH has not been described in children with rheumatologic conditions. We recommend investigating the possibility of OIH when treating a child with JIA and severe refractory pain.

From the *Division of Immunology, Rheumatology and Infectious Diseases, and †Division of Critical Care, Department of Pediatrics, University of Florida, Gainesville, FL.

The authors declare no conflict of interest.

Correspondence: Vini Vijayan, MD, Department of Pediatrics, University of Florida, 1600 SW Archer Rd, Box 100296, Gainesville, FL 32610. E-mail: vvijayan@ufl.edu.

© 2012 Lippincott Williams & Wilkins, Inc.